Alert archive / Oregon / High Surf Advisories in 2016

High Surf Advisory 8, NWS Medford, OR

January 21, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 21, 2016, 4:26 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2016, 4:26 PM PST (00:26 UTC)
Expired
Jan 22, 2016, 10:00 AM PST
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WHUS46 KMFR 220026
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
426 PM PST THU JAN 21 2016

...HIGH SURF THIS EVENING THROUGH FRIDAY MORNING...

.STRONG SOUTH WINDS AND BUILDING SWELL WILL RESULT IN HIGH SURF
ALONG THE COAST THIS EVENING THROUGH FRIDAY MORNING.

ORZ021-022-221500-
/O.NEW.KMFR.SU.Y.0008.160122T0026Z-160122T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
426 PM PST THU JAN 21 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST FRIDAY. 

* WAVES AND SURF...SOUTHWEST WIND SEAS AND WEST SWELL WILL COMBINE
  THIS EVENING THROUGH SATURDAY MORNING TO RESULT IN COMBINED SEAS
  16 TO 20 FEET. THIS WILL RESULT IN WAVE BREAKER WAVE HEIGHTS OF
  22 TO 28 FEET.

* TIMING...THIS EVENING THROUGH LATE FRIDAY MORNING.

* IMPACTS...USE EXTRA CAUTION ON AREA BEACHES AND JETTIES DURING
  THIS TIME PERIOD. THESE WAVE CONDITIONS WILL RESULT INCREASED
  AND INCONSISTENT WAVE RUN-UP ON THE COASTLINE. WAVES OF THIS
  MAGNITUDE CAN WASH PEOPLE AND LARGE OBJECTS OFF OF BEACHES...
  ROCKS AND JETTIES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BTL
2 follow-up statements
983 
WHUS46 KMFR 221440
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
640 AM PST FRI JAN 22 2016

ORZ021-022-221800-
/O.CON.KMFR.SU.Y.0008.000000T0000Z-160122T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
640 AM PST FRI JAN 22 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WAVES AND SURF...SOUTHWEST WIND SEAS AND WEST SWELL WILL COMBINE
  THIS MORNING TO RESULT IN COMBINED SEAS 16 TO 20 FEET. THIS
  WILL RESULT IN WAVE BREAKER WAVE HEIGHTS OF 22 TO 28 FEET.

* IMPACTS...USE EXTRA CAUTION ON AREA BEACHES AND JETTIES DURING 
  THIS TIME PERIOD. THESE WAVE CONDITIONS WILL RESULT INCREASED 
  AND INCONSISTENT WAVE RUN-UP ON THE COASTLINE. WAVES OF THIS 
  MAGNITUDE CAN WASH PEOPLE AND LARGE OBJECTS OFF OF BEACHES... 
  ROCKS AND JETTIES. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

MAS
481 
WHUS46 KMFR 221829
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1029 AM PST FRI JAN 22 2016

ORZ021-022-221930-
/O.EXP.KMFR.SU.Y.0008.000000T0000Z-160122T1800Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1029 AM PST FRI JAN 22 2016

...HIGH SURF ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 3:19 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 21, 3:19 PM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PST THU JAN 21 2016

.SHORT TERM...GUSTY WINDS WILL BE A PRIMARY CONCERN TONIGHT AS
VERY STRONG SOUTHWEST WINDS ALOFT SURFACE TO THE GROUND. THIS IS
IN ADDITION TO THE TIGHT PRESSURE GRADIENT THAT IS RESPONSIBLE FOR
MODERATE SOUTH TO SOUTHEAST WINDS ALONG THE INTERSTATE 5 CORRIDOR
FROM THE SHASTA VALLEY THROUGH JACKSON COUNTY. PLEASE TAKE A LOOK
AT PDXNPWMFR FOR MORE DETAILS.

THE COLD FRONT CONTINUES TO STALL JUST WEST OF OUR COASTAL WATERS.
AS A RESULT GALES CONTINUE IN THE WATERS. THE FRONT IS EXPECTED TO
START MOVING INLAND THIS EVENING. H7 WINDS UP TO 70 MPH WILL BE
MOVING THROUGH SOUTHWEST OREGON THIS EVENING THEN EAST OF THE
CASCADES OVERNIGHT. ONE AREA OF CONCERN THIS EVENING IS THE MOUNT
ASHLAND AND THE SISKIYOU MOUNTAINS WHERE THE HIGHER ELEVATION
COULD SEE STRONG WIND THIS EVENING. WE HAVE ISSUED A HIGH WIND
WARNING FOR SISKIYOU MOUNTAINS THIS EVENING. AS THE FRONT MOVES
EAST OF THE CASCADES...WINDS IN THE SHASTA VALLEY AND THE ROGUE
VALLEY WILL DECREASE...BELOW WARNING LEVEL IN THE SHASTA
VALLEY...BUT THE PRESSURE GRADIENTS WILL BE STRONG ENOUGH TO
WARRANT KEEPING THE ADVISORY OVERNIGHT.

AS THE FRONT MOVES INLAND THE EAST SLOPES OF THE CASCADES..H7
WINDS INCREASE TO NEAR 80 MPH AS THE TROUGH MOVES OVER THE FREMONT
WINEMA FOREST. THE MAIN CONCERN HERE IS THE CROSSWIND ON HIGHWAY
31 FROM PAISLEY TO SUMMER LAKE. WE HAVE ISSUED A HIGH WIND WARNING
FOR THIS AREA. IN ADDITION A WIND ADVISORY IS ALREADY IN EFFECT
FOR THE WARNER MOUNTAINS OF BOTH SIDES OF THE STATE. TRAVEL ON
HIGHWAY 140 EAST OF LAKEVIEW...ESPECIALLY EAST OF ADEL COULD BE
IMPACTS BE THE STRONG CROSSWIND.

SNOW LEVELS WILL BE HIGH TONIGHT THROUGH FRIDAY BUT WILL COME DOWN
TO 4000-4500 FEET BEHIND THE COLD FRONT FRIDAY AFTERNOON. WHILE
THERE WILL BE SNOW AT THE HIGHER ELEVATION AND POSSIBLY DOWN TO
PASS BY SATURDAY. SNOW RATIO IS RELATIVELY LOW DUE TO THE WARM AIR
AND WE EXPECT ONLY A FOOT OF SNOW IN THE CRATER LAKE AREA IN THE 1
TO 2 DAY PERIOD AND NO ADVISORY IS NEEDED. NORTHWEST FLOW ALOFT
BEHIND THE COLD FRONT WILL KEEP SHOWERS IN THE AREA THROUGH
SATURDAY WITH DRYING ON SUNDAY. /FB

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT)...THE OVERALL
PATTERN WILL CONTINUE INTO THE EXTENDED PERIOD WITH THE DOMINANT
RIDGE FORCING THE SHORTWAVES MOVING OVER IT BRINGING PERIODS OF
LIGHT PRECIPITATION WITH IT, MAINLY FOR THE COAST AND THE UMPQUA
BASIN. THE REAL CHALLENGE WITH THIS SYSTEM IS THE STRENGTH OF THE
SHORTWAVE WITH THE ECMWF BEING A BIT MORE PROGRESSIVE AND ALLOWING
THE RAIN TO REACH MORE AREAS WEST OF THE CASCADES INCLUDING THE
ROGUE VALLEY. THE GFS, ON THE OTHER HAND, CONTINUES TO SHOW A WEAKER
SHORT WAVE THAT TRAVELS FURTHER NORTH RESULTING IN A DRIER FORECAST.
HAVE GONE WITH A BLEND OF BOTH BECAUSE THEY BOTH COME BACK INTO
ALIGNMENT LATER IN THE EXTENDED PERIOD WITH REGARDS TO THE NEXT
SYSTEM.

CURRENT CLIMATOLOGICAL MODELS ARE SHOWING SIGNS OF THE MADDEN JULIAN
OSCILLATION COMBINING WITH EL NINO PATTERN TO PROVIDE AN ANOMALOUSLY
WET PERIOD. THIS WILL TAKE SOME TIME TO DEVELOP, AND CONFIDENCE IS
LOW FOR THIS TO HAPPEN AS MODELS HAVE BEEN TRENDING ANOMALOUS
PRECIPITATION DOWNWARD, BUT THE OVERALL PATTERN MAY BE WET. AN
INDICATION OF THIS PATTERN MAY ARRIVE LATE NEXT WEEK.

SHORT TERM MODELS INDICATE THAT ANOTHER SYSTEM COULD ARRIVE AS EARLY
AS THURSDAY, AND IT MAY PROVIDE HEAVY RAINFALL. THE GEFS IS SHOWING
SIGNS THAT THIS IS AN ATMOSPHERIC RIVER EVENT, BUT THERE IS
RELATIVELY LOW CONFIDENCE REGARDING THE TIMING AND HOW MUCH RAINFALL
WILL OCCUR. IF THE CURRENT FORECASTS HOLD, NEXT THURSDAY AND FRIDAY
COULD SEE SIGNIFICANT PRECIPITATION.

&&

.AVIATION...FOR THE 21/18Z TAF CYCLE...CONDITIONS ARE MAINLY VFR
EARLY THIS MORNING WITH ISOLATED MVFR ALONG THE COASTAL RANGE AS MID
TO HIGH LEVEL CLOUDS HAVE INCREASED AHEAD OF A COLD FRONT. FOR MOST
OF THE DAY...RAIN AND MVFR CONDITIONS WILL BE LIMITED TO THE COAST.
SOUTH TO SOUTHEAST WINDS WILL INCREASE ACROSS THE AREA INTO THIS
EVENING WITH STRONG WESTERLY WINDS ALOFT. THIS WILL RESULT IN SPEED
SHEAR ALONG AND NEAR THE COAST AS WELL AS SPEED AND DIRECTIONAL
SHEAR FOR THE ROGUE VALLEY. MVFR CONDITIONS WITH RAIN AND SNOW
SHOWERS WILL SPREAD INLAND TONIGHT WITH AREAS OF MOUNTAIN
OBSCURATION...THEN PERSIST INTO EARLY FRIDAY MORNING. -SCHAAF

&&

.MARINE...UPDATED 500 AM PST THURSDAY 21 JAN 2016...SOUTH GALES WILL
PERSIST THROUGH THIS EVENING WITH HIGH WIND DRIVEN SEAS COMBINING
WITH A BUILDING LONG PERIOD WEST SWELL. VERY HIGH SEAS WILL PEAK
LATE THIS EVENING THEN LONG PERIOD SWELL WILL GRADUALLY SUBSIDE BUT
REMAIN HIGH THROUGH FRIDAY. AN APPROACHING LOW WILL BRING ANOTHER
EPISODE OF STRONG SOUTHERLY WINDS WITH A SLIGHT CHANCE OF
THUNDERSTORMS LATE FRIDAY THROUGH FRIDAY NIGHT. THERE IS STILL
MODERATE UNCERTAINTY REGARDING THE EXACT TRACK OF THE LOW.
THUS...ADJUSTMENT MAY BE REQUIRED TO THE FRIDAY NIGHT AND SATURDAY
WIND FORECAST. THE LOW WILL MOVE NORTH TO NORTHEAST AND IS FORECAST
TO TRACK ACROSS THE WATERS SATURDAY MORNING...BUT A FASTER TRACK OR
ONE THAT KEEPS IT OFFSHORE IS POSSIBLE. BEHIND THE LOW...SEAS WILL
SUBSIDE SATURDAY INTO EARLY MONDAY...WITH THE HIGH SEAS BECOMING
MODERATE BY LATE SATURDAY NIGHT. STRENGTHENING HIGH PRESSURE WILL
LIKELY RESULT IN A RETURN OF CONDITIONS HAZARDOUS TO SMALL CRAFT ON
TUESDAY. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 6 AM PST FRIDAY FOR
     ORZ030-031.
     WIND ADVISORY FROM 7 PM TO 10 PM PST THIS EVENING FOR
     ORZ030-031.
     WIND ADVISORY UNTIL 7 AM PST FRIDAY FOR ORZ026.
     HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ028.

CA...WIND ADVISORY FROM 7 PM TO 10 PM PST THIS EVENING FOR CAZ085.
     HIGH WIND WARNING UNTIL 9 PM PST THIS EVENING FOR CAZ081.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM PST FRIDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM FRIDAY TO 10
     PM PST SATURDAY FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST FRIDAY FOR
     PZZ350-356-370-376.

FJB/BMS/BMS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:33 AM PSTHazardous Seas WatchMFR13 hr
Jan 22, 1:38 PM PSTWind AdvisoryMFRKlamath, Lake20 hr
Jan 22, 2:13 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath32 hr
Jan 22, 3:15 PM PSTSmall Craft AdvisoryMFR7 hr
Jan 22, 3:15 PM PSTHazardous Seas WarningMFR24 hr
Jan 22, 3:15 PM PSTSmall Craft Advisory for Hazardous SeasMFR31 hr

Nearby

High Surf Advisories in Oregon, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.